Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 33, NWS Flagstaff, AZ

July 18, 2017Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 18, 2017, 11:24 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2017, 11:24 PM MST (06:24 UTC)
Expired
Jul 19, 2017, 2:30 AM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 138 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 6.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

639 
WGUS55 KFGZ 190624
FFWFGZ
AZC005-190930-
/O.NEW.KFGZ.FF.W.0033.170719T0624Z-170719T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1124 PM MST TUE JUL 18 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 230 AM MST

* At 1123 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Lees Ferry, Marble Canyon and Waterholes Canyon. 

This includes the following highways...
 U.S. Highway 89 between mile markers 534 and 544.
 U.S. Highway 89A between mile markers 531 and 542.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3681 11144 3671 11164 3700 11188 3700 11160

$$

Suk
1 follow-up statement
648 
WGUS75 KFGZ 190921
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
221 AM MST WED JUL 19 2017

AZC005-190930-
/O.EXP.KFGZ.FF.W.0033.000000T0000Z-170719T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
221 AM MST WED JUL 19 2017

...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 230 AM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3681 11144 3671 11164 3700 11188 3700 11160

$$

Suk

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 9:36 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 18, 9:36 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
936 PM MST Tue Jul 18 2017

.SYNOPSIS...Deep moisture and an area of low pressure over
western Texas moving west will bring numerous showers and
thunderstorms to northern and central Arizona through mid-week.
Heavy rainfall from the stronger storms will be capable of
producing flash flooding at least through Wednesday evening.

&&

.DISCUSSION...Ongoing convection with embedded strong storms and
heavy rain continuing over the CWA this evening. Mesoanalysis
suggests that mixed layer CAPE has come down significantly over
the past couple hours (down to 500-1000 now), and this is
reflected in the decrease in overall intensity of the storms.
Embedded cores, however, are still producing heavy rain. Observed
rainfall rates (some much greater than radar est) suggest
tropical drop distributions, consistent with this very moist
airmass. Anticipate that convection will slowly decrease later
this evening, with scattered to numerous storms continuing through
the night primarily over the western part of the CWA (aided by
the easterly wave working across the state). Have updated the
grids to reflect current and forecast precip trends.

&&

.PREV DISCUSSION /325 PM MST/...Very moist atmosphere and
approaching easterly waves have produced numerous showers and
thunderstorms across northern Arizona this afternoon. Heavy to
very heavy rain and over an inch diameter hail has been observed
(via radar). Very active afternoon!

Deep moisture will remain over the area through Wednesday evening.
The easterly flow across Texas and New Mexico will continue to
bring instability over Arizona. Both the HRRR and NAM show the
development of an MCS over Yavapai County or northwestern
Coconino County tonight into Wednesday.

While models have some timing and location differences concerning
the actual placement of this event all operation models are
leaning towards this solution; with the higher resolution models
concurring that a mesoscale convective system is anticipated to
develop and move across the high country in the overnight hours.
Current Flash Flood Watch is out through Wednesday evening to
cover this activity.

On Thursday a slight decrease in moisture aloft is expected to
move into the area allowing for a slightly less active day for
convective thunderstorm development. Some storms are still
expected to form, however they should be more widely scatter than
their counterparts from the previous few days.

This respite will not last long with models suggesting that a
reinforcing surge of moisture will move back into the area from
the New Mexico border Friday and lasting into next week.

&&

.AVIATION...For the 06Z package...Widespread SHRA/TSRA and MVFR
conditions will continue this evening...with coverage decreasing
after 08Z. Another active day is expected on Wed with storms again
increasing in coverage after 17Z on Wednesday, most numerous
along and north of the Mogollon Rim with isolated IFR in +RA.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Active monsoon conditions will continue with
scattered to numerous showers and storms each day. Convective
activity should continue overnight tonight as an upper level
disturbance moves through northern Arizona. The threat for heavy
rain will continue across all of Arizona through midweek. Expect
near average temperatures.

Friday through Sunday....An active monsoon pattern will continue
with daily chances for rain showers and thunderstorms. No
significant changes in the weather pattern are anticipated.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through Wednesday
evening FOR AZZ004>018- 037>040.

&&

PUBLIC...BAK
AVIATION...ET/BAK
FIRE WX...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 18, 1:33 PM MST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
133 PM MST Tue Jul 18 2017

AZZ004>018-037>040-190430-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
133 PM MST Tue Jul 18 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...This Afternoon and Tonight

A flash flood watch is in effect for northern Arizona this
afternoon through Wednesday evening. Showers and thunderstorms
will develop and generally move westward. Showers and
thunderstorms are expected to continue overnight across northern
arizona.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The flash flood watch will continue into Wednesday evening.
Models suggest a slight drying trend could be possible by later
this week depending on the movement of the high pressure ridge aloft.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is no anticipated at this time.

In the hours before

Special weather statement, Jul 18, 7:06 PM MST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
706 PM MST TUE JUL 18 2017

AZZ012-015-016-190300-
Little Colorado River Valley in Coconino County-Western Mogollon
Rim-Eastern Mogollon Rim-
706 PM MST TUE JUL 18 2017

...STRONG GUST FRONT AND TORRENTIAL RAINFALL MOVING WEST ALONG I-40
EAST OF FLAGSTAFF...

At 700 PM MST, National Weather Service Doppler radar was tracking a
squall line and associated strong thunderstorm 18 miles west of
Winslow, moving west at 30 mph.

Winds in excess of 40 mph will be possible with this storm.
Torrential rainfall will be possible with this storm.

Locations impacted include...
Flagstaff, Angell, Flagstaff Mall, Walnut Canyon National Monument,
Timberline, Hutchison Acres, Twin Arrows, Cosnino, Two Guns, Winona,
Doney Park, Rimmy Jims, Meteor Crater, Dairy Springs Campground,
Mormon Lake, Upper Lake Mary, Walnut Canyon Visitors Center,
Pinegrove Campground, Lake View Campground and Upper Lake Mary Boat
Ramps.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3528 11096 3501 11093 3494 11163 3534 11160
TIME...MOT...LOC 0204Z 074DEG 24KT 3511 11101
Local storm report, Jul 18, 7:58 PM MST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
758 PM MST TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      2 SSE DEWEY-HUMBOLDT    34.50N 112.23W
07/18/2017                   YAVAPAI            AZ   COUNTY OFFICIAL

            RAPID 4 FOOT RISE ON AGUA FRIA RIVER AT
            HUMBOLDT.

&&

JJ
Local storm report, Jul 18, 9:32 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
932 PM MST TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      4 W SNOWFLAKE           34.51N 110.15W
07/18/2017                   NAVAJO             AZ   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS FLOODED ROADWAY AT
            FREEMAN HOLLOW CLOSED AND MANHOLE COVERS
            COMING UP. PUBLIC REPORTS FLOOD WATERS
            ENTERED PROPERTY.

&&

ET
Local storm report, Jul 18, 9:44 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
944 PM MST TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      1 SSE SLIDE ROCK        34.94N 111.75W
07/18/2017                   COCONINO           AZ   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS BOULDERS ON 89A.
            WATER DEPTH UNKNOWN. SPOTTER REPORTS FLOODED
            ROADWAYS 89A AND DRY CREEK RD 6-8 IN
            ESTIMATED IN ROAD.

&&

ET
Local storm report, Jul 18, 9:48 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
948 PM MST TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             TAYLOR                  34.45N 110.11W
07/18/2017  E0.75 INCH       NAVAJO             AZ   TRAINED SPOTTER

            SPOTTER REPORTS PENNY SIZE HAIL 0.75" IN
            TAYLOR.

&&

ET

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:08 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 18, 5:11 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Jul 18, 5:15 PM MSTSevere Thunderstorm WarningFGZNavajo18 min
Jul 18, 5:41 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 18, 7:06 PM MSTSpecial Weather StatementFGZ54 min
Jul 18, 8:32 PM MSTFlash Flood WarningFGZCoconino, Yavapai118 min
Jul 18, 10:47 PM MSTAreal Flood AdvisoryFGZYavapai8 hr
Jul 19, 1:28 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 19, 11:49 AM MSTFlash Flood WarningFGZYavapai3 hr
Jul 19, 12:05 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 19, 12:50 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 19, 1:31 PM MSTFlash Flood WarningFGZApache3 hr
Jul 19, 4:43 PM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.